Alert archive / Delaware / Special Weather Statements in 2018

Special Weather Statement, NWS Philadelphia/Mount Holly

May 22, 2018Sussex County, Delaware

NWS Philadelphia/Mount Holly issued this special weather statement at May 22, 2018, 7:41 PM EDT for Sussex County, Delaware. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2018, 7:41 PM EDT (23:41 UTC)
Expired
May 22, 2018, 8:15 PM EDT
In force
34 min
Issued by
NWS Philadelphia/Mount Holly

County Sussex County, DE

The radar

The Dover AFB radar (KDOX), 31 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 11.7 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2018-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2018-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1338 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

148 
WWUS81 KPHI 222341
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
741 PM EDT TUE MAY 22 2018

DEZ003-MDZ020-230015-
Inland Sussex-Caroline-
741 PM EDT TUE MAY 22 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SUSSEX AND
SOUTHEASTERN CAROLINE COUNTIES...

At 740 PM EDT, a strong thunderstorm was located near Seaford, or 10
miles east of Hurlock, moving east at 20 mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
Georgetown, Seaford, Laurel, Federalsburg, Bridgeville, Delmar,
Sycamore, Gumboro, Blades and Bethel.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3846 7569 3849 7570 3864 7571 3869 7577
      3868 7578 3868 7580 3870 7580 3881 7538
      3845 7529
TIME...MOT...LOC 2340Z 260DEG 17KT 3861 7568 

$$

SFJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at May 22, 7:17 PM EDT, 24 minutes earlier.

Area forecast discussion, May 22, 7:17 PM EDT, 24 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
717 PM EDT Tue May 22 2018

.SYNOPSIS...
As weak low pressure tracks to our north through tonight, a weak
cold front will cross our area later tonight and early Wednesday
morning. High pressure builds in Wednesday night and Thursday before
shifting offshore Friday. A cold front is forecast to move southward
across our area later Saturday night and Sunday, then stall in our
vicinity Monday and Tuesday.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
600 pm update: Made some fairly substantial updates to the
forecast early this evening. Temperatures needed to be lowered
for most areas north of the Mason-Dixon Line during the evening
given the residual rain-cooled air (and more light rain/showers
moving through the Delaware River Valley at this time). Winds
have also backed to a more east or even northeast direction
upstream of the heavier precipitation shield (now well to our
northeast). This will likely lead to a lowering of the stratus
deck in advance of the cold front for much of the area
overnight, and with visibilities already showing signs of
lowering northwest of the Philly metro, added/expanded patchy
fog mention to much of the area from 10 pm onward (i.e., until
the cold front passes through the area).

Storms have developed and lined up in southern Maryland and
eastern Virginia (along/west of Chesapeake Bay) and will likely
clip far southern portions of the CWA this evening (particularly
Talbot County). Increased PoPs and thunder mention in these
areas for the next couple of hours.

Finally, storms are increasing along the cold front from
southeast Ohio into northwest Pennsylvania. Hi-res models
suggest the convection will dissipate gradually with loss of
daytime heating through the late evening hours, but some of its
remains will likely reach areas near/north of I-80 later
tonight. I did, however, reduce PoPs past 10 pm in most spots
except for the far north, since model consensus appears to
suggest not much will survive in far southeast PA and central
New Jersey southward.

Previous discussion...

A warm front extended from low pressure located over Lake Ontario,
across central Pennsylvania to the upper Delmarva at mid afternoon.
The boundary will continue to lift slowly north and eastward into
this evening. Surface based instability was on the increase this
afternoon on the warm side of the boundary. That area will continue
to see showers and thunderstorms into this evening. We are not
anticipating any thunder from the Poconos and the Lehigh Valley into
northern and central New Jersey where conditions will remain more
stable than in areas to the southwest.

Most of the shower and thunderstorm activity should move off the
coast this evening. However, some showers may linger in our
southeastern counties into the overnight period.

Another line of showers is anticipated to approach from the
northwest this evening ahead of an approaching mid level short wave
and its associated surface cold front. Those showers may reach our
northwestern counties before dissipating late tonight.

A fair amount of low level moisture is forecast to linger in our
region overnight. As a result, we will maintain a cloudy forecast.

The wind is expected to be light and variable and low temperatures
should favor the 50s in the north and the 60s elsewhere.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
Dry air is forecast to build down from the north on Wednesday.
Mostly sunny conditions are expected after some morning clouds.

The wind is anticipated to settle into the northwest around 10 MPH
after the cold front passes early on Wednesday morning. High
temperatures are expected to be in the 70s in the elevated terrain
and along the immediate coast, and in the lower 80s in the rest of
our forecast area.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Summary...Increasingly warmer and also dry for the end of the week,
then the humidity builds over the weekend and early next week along
with some cooling and showers/thunder.

Synoptic Overview...An upper-level trough across the Northeast to
the Canadian Maritimes Wednesday night and Thursday is forecast to
shift east, allowing the flow to turn more zonal in the East Friday
through the weekend. The flow regime and especially the details
become less certain as we go through the weekend and early next
week. It appears that a ridge off the Southeast U.S. coast tries to
expand northwestward some over the weekend, while a trough aloft is
over the Gulf of Mexico which lifts across the Gulf Coast states
later in the weekend. Some of the guidance however is hinting at a
possible developing omega block by early next week. A result could
be in the form of a conduit for moisture to stream northward into
our region over the weekend and early next week. In addition, the
pattern suggests low pressure tracking well to our north over the
weekend which looks to force a backdoor front into our area. Given
weaker flow, this boundary may stall in our vicinity and provide a
focus for additional convective development from later in the
weekend through early next week. This will also depend on short wave
energy and timing. All in all, the details become less certain as we
go through the second half of the holiday weekend (including early
next week).

For Wednesday night...As the axis of an upper-level trough crosses
the Northeast, a cold front will continue to settle well to our
south. As a ridge builds into the Midwest and western Great Lakes,
surface high pressure will build eastward into our area. This will
result in drier air across our region under a light northerly wind.

For Thursday and Friday...As an upper-level trough moves out of the
Northeast, ridging to the west will maintain surface high pressure
across our region. This surface high though is forecast to start
shifting offshore Thursday night and especially Friday. Before this
occurs, much drier air should overspread at least the northern half
of the area on Thursday. A pair of nice days are anticipated with
the drier air in place. The flow aloft starts to go more zonal on
Friday and that may open the door for some high level clouds. It
will be turning much warmer though during this time frame with much
of the area getting into the 80s (more widespread on Friday
afternoon). The flow may be light enough coupled with ample heating
over land where the development of afternoon and early evening sea
breezes occur.

For Saturday and Sunday...The evolution of the flow aloft becomes a
bit muddled as we go through the weekend. A closed low is forecast
across the West while a more zonal flow is over the Mid-Atlantic.
Surface high pressure in the western Atlantic will result in
strengthening southwesterly flow across our area, allowing even
warmer air. This warmth looks to peak on Saturday when we are closer
to the ridge axis aloft. Despite this, short wave energy within the
more zonal flow aloft may result in at least some convective
development Saturday afternoon. This however is less certain. Low
pressure moving through the Canadian Maritimes later Saturday is
forecast to force a southward moving cold front. This front should
arrive in our area later Saturday night and Sunday, resulting in
some cooling. Some guidance keeps convection Saturday more southwest
of our area and tied to the higher terrain. It appears a better
chance for some convection occurs Sunday as the front settles south
and slows some. In addition, some tropical moisture from a
disturbance in the eastern Gulf of Mexico looks to get drawn
northward and potentially interacts with the weak southward moving
cold front. This along with some embedded short wave energy may
enhance the convective potential Sunday with locally heavy rain
possible.

For Monday and Tuesday...There is more uncertainty with the extent
of showers and thunderstorms during this time frame. Some guidance
hinting at a potential omega block developing which would slow the
progression of systems. A front is forecast to be stalled in our
vicinity, although this may end up becoming less defined with time
especially on Tuesday. Short wave energy within the westerly flow
may sharpen some as a trough may strengthen into the Northeast. A
weak surface low may track along the residual front and help to
enhance some convective development each day especially in the
afternoon and evening. The details will depend on the timing of
short wave energy and other triggers to initiate convection, and the
southwestward push from high pressure initially centered to our
northeast.

&&

.AVIATION /23Z TUESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Tonight...MVFR to IFR conditions expected to spread across the
TAF sites this evening, with potential for some patchy/transient
dense fog. CIGs expected to lower at ACY/MIV once showers move
away from southeast New Jersey by 02Z, though confidence on
exact timing of the lowering is low. Winds becoming
light/variable, but a cold front will begin to approach the area
late tonight, resulting in winds becoming northwest and picking
up to around 10 kts (with improved VSBYs as well). Low
confidence.

Wednesday...Conditions rapidly becoming VFR during the morning
as the cold front moves past the area. Winds northwest 5 to 15
kts with occasional gusts to 20 kts or so possible. Moderate
confidence, though low confidence on timing of CIGs improving to
VFR.

OUTLOOK...
Wednesday night...VFR. Northwest winds mainly 5 knots or less.

Thursday and Friday...VFR. Northerly winds around 10 knots, becoming
southwest Thursday afternoon and continue through Friday.

Saturday and Sunday...Sub-VFR conditions mainly Sunday afternoon may
occur at times with developing showers and thunderstorms.

&&

.MARINE...
Wind speeds are forecast to be mainly below 15 knots. However,
localized wind gusts of 25 knots or greater are possible this
evening in the vicinity of any thunderstorms, especially on the
coastal waters from Atlantic City southward and on Delaware Bay.

Wave heights should be 2 to 3 feet on our ocean waters and 2 feet or
less on Delaware Bay through Wednesday.

OUTLOOK...
Wednesday night and Thursday...The conditions are anticipated to be
below Small Craft Advisory criteria.

Friday and Saturday...Southwesterly flow increases allowing the seas
to build some. It is possible that wind gusts approach Small Craft
Advisory criteria at times.

Sunday...The conditions should be below Small Craft Advisory
criteria as a front settles southward.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Gorse
Near Term...CMS/Iovino
Short Term...Iovino
Long Term...Gorse
Aviation...CMS/Gorse
Marine...Gorse/Iovino
Hazardous weather outlook, May 22, 3:47 PM EDT, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
347 PM EDT Tue May 22 2018

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-232000-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
347 PM EDT Tue May 22 2018

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-232000-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
347 PM EDT Tue May 22 2018

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Local storm report, May 22, 4:27 PM EDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
427 PM EDT TUE MAY 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLOOD            WEST FARM               39.79N  75.61W
05/22/2018                   NEW CASTLE         DE   DEPT OF HIGHWAYS

            ROUTE 82 CLOSED BETWEEN CENTERVILLE ROAD AND ROUTE 52
            FROM FLOODING. TIME ESTIMATED FROM RADAR.

&&

EVENT NUMBER PHI1800859

CMS
Special weather statement, May 22, 5:47 PM EDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
547 PM EDT TUE MAY 22 2018

MDZ019-020-222215-
Talbot-Caroline-
547 PM EDT TUE MAY 22 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL TALBOT AND SOUTHWESTERN
CAROLINE COUNTIES...

At 546 PM EDT, a strong thunderstorm was located over Tilghman
Island, or 10 miles southeast of Shady Side, moving east at 35 mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
Easton, Talbot, Trappe, St. Michaels, Oxford, Tanyard, Tilghman
Island, Hambleton and Windyhill.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3876 7633 3883 7630 3882 7623 3878 7621
      3881 7619 3877 7592 3859 7599 3857 7602
      3863 7608 3864 7615 3868 7617 3868 7621
      3871 7624 3876 7622 3871 7628 3878 7629
      3877 7632 3867 7634 3874 7634 3876 7638
TIME...MOT...LOC 2146Z 287DEG 29KT 3874 7637

SFJ
Special weather statement, May 22, 7:41 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
741 PM EDT TUE MAY 22 2018

DEZ003-MDZ020-230015-
Inland Sussex-Caroline-
741 PM EDT TUE MAY 22 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SUSSEX AND
SOUTHEASTERN CAROLINE COUNTIES...

At 740 PM EDT, a strong thunderstorm was located near Seaford, or 10
miles east of Hurlock, moving east at 20 mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
Georgetown, Seaford, Laurel, Federalsburg, Bridgeville, Delmar,
Sycamore, Gumboro, Blades and Bethel.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3846 7569 3849 7570 3864 7571 3869 7577
      3868 7578 3868 7580 3870 7580 3881 7538
      3845 7529
TIME...MOT...LOC 2340Z 260DEG 17KT 3861 7568

SFJ

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 5:47 PM EDTSpecial Weather StatementPHITalbot28 min

Nearby

Special Weather Statements in Delaware, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.